How to help someone who’s overdosed until an ambulance arrives

The most important thing to remember is to clear their airway and make sure they're breathing

Randall Pugh, vice president of Lane LifeTRANS Paramedics, demonstrates how to help someone who's overdosed
Randall Pugh, vice president of Lane LifeTRANS Paramedics, demonstrates how to help someone who's overdosed (**This is just a demonstration, and not a real overdose)


WARREN, Ohio (WKBN) – When someone is overdosing on heroin, the moments before an ambulance arrives are crucial in saving the person’s life — but you only have about 5 to 10 minutes.

People have been taking unusual measures to revive drug users who have overdosed, from pouring milk into their mouths to blowing an air horn in their ear.

“The first thing you do is call 911, then you try and help the patient,” said Randall Pugh, vice president of Lane LifeTRANS Paramedics.

So what should you do to help an overdosed person if you’re in that situation?

“The primary thing you need to worry about is their airway,” Pugh said.

To clear the airway, tilt their head back and push down on their forehead (This is just a demonstration, and not a real overdose)
To clear the airway, tilt their head back and push down on their forehead (**This is just a demonstration, and not a real overdose)

If the user is sitting in a chair or car, he said you should lower them to the ground and lay them on their back.

“Pull up on her head, push down on her forehead, and this opens up her airway so if she’s not breathing, she’ll be able to breathe.”

If they start vomiting, Pugh said to turn them on their side so the airway remains clear, then turn them on their back again.

He said if they still aren’t breathing, pinch their nose and breathe through their mouth. If you’re not comfortable doing that, Pugh said you should at least tilt their head and push on their forehead to clear the airway.

The Project DAWN (Deaths Avoided With Naloxone) program provides the opioid overdose reversal drug and free lessons on how to administer it.

“How to recognize an overdose, how to respond to an overdose, and how to safely set up and use the Narcan,” said Kathy Parilla, with the Trumbull County Health Department.

Even if you give the overdosed person naloxone, you still need to call an ambulance because the antidote’s effects are just temporary.

To get a free at-home naloxone kit, you have to make an hour-long appointment with the Trumbull County Board of Health by calling 330-675-2590 option #3.

WKBN 27 First News will go in-depth Monday night to see how the local heroin epidemic is impacting police and the courts, and what laws need to be changed. We’ll talk to members of the law enforcement community, a local judge, hear from a recovering addict who’s gone through the system, and talk with Congressman Ryan about how Washington can help in the fight.

Watch WKBN 27 First News’ hour-long special, “27 Investigates: Heroin Crisis,” to see how heroin is impacting the courts and police, and which laws might have to change. It also shares the stories of recovering addicts who are rebuilding their lives.

.

WKBN 27 First News provides commenting to allow for constructive discussion on the stories we cover. In order to comment here, you acknowledge you have read and agreed to our Terms of Service. Commenters who violate these terms, including use of vulgar language or racial slurs, will be banned. No links will be permitted. Please be respectful of the opinions of others. If you see an inappropriate comment, please flag it for our moderators to review.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s